Ciprofloxacin, a fluorinated quinolone, is a powerful antibiotic widely used for its broad spectrum of activity in ambulatory and long-term care setting. Until now, ciprofloxacin administration has been associated with a few cases of acute, sometimes cholestatic jaundice or fulminant hepatic failure believed mainly related to idiosyncratic hypersensitivity. We report a case of delayed and prolonged cholestatic hepatitis with ductopenia occurring after 6 months of treatment in a patient with Crohn's disease. This observation suggests the potential for the drug to induce long-term likely dose-related severe hepatotoxicity.
Bataille, L., Rahier, J., & Geubel, A. (2002). Delayed and prolonged cholestatic hepatitis with ductopenia after long-term ciprofloxacin therapy for Crohn’s disease. Journal of Hepatology, 37(5), 696-699. https://doi.org/10.1016/S0168-8278(02)00268-4 (Original work published 2002)